Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 424, NWS Jackson, MS

July 17, 2000Attala County, Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 17, 2000, 8:42 PM CDT for Attala County, Holmes County, Mississippi. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2000, 8:42 PM CDT (01:42 UTC)
Expired
Jul 17, 2000, 9:20 PM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Attala County, MS, Holmes County, MS

What was reported inside it

TimeReportWhereRemark
Jul 17, 8:50 PM CDTThunderstorm WindCountywide, MSA few trees and many large limbs were blown down. Several large limbs fell on power lines causing widespread power outages.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2136 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 180143
SVRJAN
MSC007-051-180220-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
842 PM CDT MON JUL 17 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOLMES COUNTY IN CENTRAL MISSISSIPPI
  WESTERN ATTALA COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 920 PM CDT

* AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER DURANT...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GOODMAN AT 855 PM CDT
  NEAR PICKENS AT 910 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

82

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:30 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 2:30 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT MON JUL 17 2000

THE LAST HEAT WAVE OF THE MILLENNIUM /NEXT YEAR WILL BE THE FIRST
CHANCE OF THE NEW MILLENNIUM/ CONTINUES. HOWEVER...THE FOCUS IS
BEGINNING TO SHIFT FROM THE SOUTHEASTERN CWFA TO THE NORTHWESTERN
CWFA.

TEMPERATURES IN THE MERIDIAN - LAUREL - HATTIESBURG - COLUMBIA AREAS
ARE RUNNING WELL BEHIND WHAT THEY WERE THIS TIME YESTERDAY. AMAZING
WHAT A DIFFERENCE A LITTLE MOISTURE IN THE SOIL CAN MAKE. APPARENTLY
BIG STORMS THAT RAKED THIS AREA YESTERDAY EVENING HAVE AT LEAST PUT
A DENT IN THE HEAT. MODELS /WHICH ARE IN UNUSUALLY GOOD AGREEMENT/
FORECAST LOW LEVEL THETA-E RIDGE TO SET UP ALONG THE MS RIVER THIS
AFTERNOON...AND THIS IS OCCURRING NOW. THIS RAISES MULTIPLE ISSUES.

FIRST PROBLEMS...HEAT...HUMIDITY...AND HEAT ADVISORY CRITERIA.
UNLIKE PAST SEVERAL DAYS...HIGHEST TEMPERATURES AND HIGHEST
DEWPOINTS COINCIDE THIS AFTERNOON NEAR THE RIVER. EXTRA MID AND HIGH
LEVEL CLOUDS TOMORROW SHOULD PREVENT A REPEAT OF THE 115-120F HEAT
INDICES OF THIS AFTERNOON...BUT KLIT HAS BEEN DEALING WITH THESE
CLOUDS ALL DAY AND THEIR HEAT INDEX HAS BEEN UP TO AT LEAST 107F AS
OF NOON. APPEARS THAT DELTA REGION WILL MEET HEAT ADVISORY CRITERIA
/AFTERNOON HEAT INDEX OF 105F AND OVERNIGHT LOWS NEAR OR ABOVE 80F/
AS LOWS WERE IN THE MID-UPPER 70S LAST NIGHT AND AFOREMENTIONED
CLOUDS SHOULD HELP HOLD TEMPS UP EVEN HIGHER TONIGHT. PROBLEM AREA
IS WESTERNMOST TIER OF COUNTIES/PARISHES WHERE CROSSETT AR AND
BASTROP LA HAVE HAD LOWS IN THE LOWER-MID 70S PAST COUPLE OF NIGHTS.
HOWEVER...SINCE WFO SHV AND WFO LZK ALSO HAVE HEAT ADVISORIES GOING
FOR THEIR ADJACENT ZONES...WILL INCLUDE OUR WESTERNMOST
COUNTIES/PARISHES ALONG AND NORTH OF I-20 TO MATCH UP.

SECOND PROBLEM...THUNDERSTORMS. STORMS ARE MOST LIKELY TO IGNITE IN
THE AFOREMENTIONED THETA-E RIDGE...BUT AM NOT WILLING TO TOTALLY
RULE OUT ANY PLACE GIVEN THE EXTREME HEAT. STORMS THE PREVIOUS TWO
DAYS HAVE PRODUCED SEVERE WINDS...WHICH MAKES SENSE GIVEN THAT THE
EXTREME HEAT AND DEEP VERTICAL MIXING HAVE PRODUCED INVERTED-V
AFTERNOON SOUNDINGS...AND DOWNBURST CHECKLIST SCORE IS IN THE LIKELY
CATEGORY AGAIN TODAY. WILL MENTION STRONG GUSTY WINDS NEAR STORMS IN
ZONES.

UPPER LEVEL MOISTURE DEPARTS TUESDAY AFTERNOON/EVENING...SO IT MAY
BE HOTTER WEDNESDAY AS TEMPS REVERT BACK TOWARD LEVELS OF TODAY AND
SUNDAY.

QPF DISCUSSION...WIDELY SCATTERED AFTERNOON AND EVENING STORMS
SHOULD RESULT IN LOW BASIN AVERAGE AMOUNTS DUE TO SPARSE COVERAGE.

EXTENDED...MRF AND NOGAPS AGREE THAT HEIGHTS WILL LOWER A BIT BY
FRIDAY AND SATURDAY AS RIDGE EITHER WEAKENS OR RETROGRADES WEST
/DEPENDING ON WHICH MODEL YOU BELIEVE/...BUT THE EFFECTS ON SENSIBLE
WEATHER WILL BE ABOUT THE SAME EITHER WAY. SLOWLY MODERATING TEMPS
AND SLOWLY INCREASING POPS LOOK GOOD.

NUMBERS ARE SUBJECT TO CHANGE BASED ON TDEMP REPORTS AND TSTORM
FORMATION BETWEEN NOW AND ZONE RELEASE TIME.

JAN 076/100 074/102 121
MEI 072/101 070/103 121

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
06

In the hours before

Special weather statement, Jul 17, 7:59 PM CDT, 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
180130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
759 PM CDT MON JUL 17 2000

SEVERE THUNDERSTORM WATCH #586 FOR EXTREME SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA...AND MUCH OF NORTHERN AND CENTRAL
MISSISSIPPI WILL BE ALLOWED TO EXPIRE AT 8 PM.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:09 PM CDTSevere Thunderstorm WarningJANMadison41 min
Jul 18, 4:02 PM CDTSevere Thunderstorm WarningJANCovington28 min
Jul 18, 4:27 PM CDTSevere Thunderstorm WarningJANCopiah48 min
Jul 18, 4:34 PM CDTSevere Thunderstorm WarningJANLincoln41 min
Jul 18, 4:43 PM CDTSevere Thunderstorm WarningJANJefferson Davis47 min
Jul 18, 5:15 PM CDTSevere Thunderstorm WarningJANCopiah, Lincoln45 min
Jul 18, 5:18 PM CDTSevere Thunderstorm WarningJANRankin, Simpson42 min
Jul 18, 6:01 PM CDTSevere Thunderstorm WarningJANRankin, Simpson44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.